High fever? Chills? Cough? Body aches? Glassy, filmy, reddish eyes? Sore throat? Runny nose? If you have all or quite a few of these symptoms you might have "the flu." Flu, or "influenza" is a respiratory illness that makes people feel really sick. It is not to be confused with gastroenteritis (what many people call "stomach flu"), a completely different kind of infection. Flu shots help protect against influenza, but not against gastroenteritis.
Influenza is "going around" right now. We have seen quite a few cases in our office in the last two weeks. Children look miserable, listless, flushed, and weak. They cough, have high fevers, and complain of sore throats, body aches, and chills. The infection comes on pretty suddenly and hits hard. Most of the cases we have seen in the office have been in children who did not receive a flu vaccine. However, this week I have had two patients with confirmed influenza A who were vaccinated last fall. While this does not seem fair, it does happen sometimes.
The treatment for flu is almost always supportive care, which means making your child as comfortable as possible by controlling the fever and ensuring adequate fluid intake. In addition, monitoring for signs of bacterial complications of flu (such as an ear infection or pneumonia) is important. A high fever can persist for 5 to 7 days. Sometimes there is nausea and vomiting, although these are not the main symptoms of influenza.
Clear liquids, especially Pedialyte given 1 tsp at a time every ten minutes, are the best home treatment to prevent dehydration when a child is vomiting. Acetaminophen (Tylenol) or ibuprofen (Advil or Motrin) will help keep a fever more manageable and a feverish child more comfortable. In my experience these medications often do not bring a high fever down to normal. Remember that the fever is not harmful to your child and is actually helping her body fight the infection. However, it makes the sick person feel awful and look terrible, so it is usually worth the effort to treat a fever.
In general it is safest to use one medication to control a fever--either acetaminophen OR ibuprofen. For a limited period of time (less than 24 hours) and a very high fever (over 103) I sometimes recommend alternating these two medications. However, too much medicine on an empty stomach CAN make things worse (nausea and vomiting, for example).
Cough and cold medications (especially decongestants such as pseudoephedrine or phenylephrine, as well as cough suppressants such as dextromethorphan) are NOT recommended for children under age six because research shows they do not work any better than placebo (fake medication), and because there have been a number of overdose cases due to the use of combination products (medicines with acetaminophen plus cough and cold products) in young children.
I sometimes recommend the night time use of the antihistamine diphenhydramine (Benadryl) alone for a smaller child with a bad runny nose and cough. Even this can cause problems such as irritability and wakefulness. At my own home I am likely to use home "remedies" to clear a congested nose and make sleep easier. These would include a steamy shower, saline nose drops, elevating the head of the bed a bit, and clear liquids to drink.
If your child looks really ill, and ibuprofen or acetaminophen do not "perk him up", then we should evaluate him in the office. Similarly if he is appearing dehydrated, (with a dry mouth, lack of tears, sunken eyes, absent or severely decreased urine output, cold hands and feet) then we should also evaluate in the office. If the high fever persists beyond 7 days, we need to see your child. And if you are very worried about your child, or there are concerning symptoms other than those I have described then you should call or bring your child in to be checked. Please remember that my blog is intended to be informational, and cannot take into account every individual situation, or replace the personal attention of your own doctor.
There are medications to treat influenza (not stomach "flu", remember?). In reality we use these only sometimes, as they carry their own risks of side effects, are not palatable (Tamiflu liquid tastes terrible), must be started very early in the illness, and are not extremely effective. Primarily we use medications like Tamiflu for children with underlying medical conditions (at risk for severe complications of flu) to either treat flu in the early stages or prevent flu in cases of household exposure. Hopefully all of these children with severe underlying illness have already been vaccinated for flu!
How do you distinguish influenza from strep throat? Strep is the other illness that is "going around" right now. The classic symptoms of strep throat are sudden onset of fever, sore throat, headache, and stomachache, usually in the absence of cold symptoms such as cough or runny nose.
I have previously written blogs about both strep throat and flu, so you could check those out for more information. And remember, you are the expert when it comes to your child. This blog is here to be helpful in providing general information to you, it is not designed or intended to diagnose or make treatment recommendations for specific children, illnesses, or situations. That kind of individual attention can only come from your own personal pediatrician!
"Like" PersonalPediatrician on Facebook!